Jump to content

Recommended Posts

WHOAAA! So usually I weigh around 120, at 5'8'. it is a struggle for me to keep up on my weight because of my gastroparesis issues that i have been having, that have been a lot worse lately. i am going in for surgery in two weeks for them to fix the neurstimulator inside my abdomen that isnt working to try and help with my gastro symptoms (nausea and vomiting mostly).

i started taking florinef about three weeks ago because my BP has been in the toilet. I went to the doctor's three days ago and my weight is up to 132!!!!!!!!!!!! I didnt believe it because the most i have ever weighed was 126 and that was during a good stretch with my gastroparesis. last weight, about a month ago before starting florinef was 122, now i'm 132, that is 10 pound weight gain in a month!

my question is, does florinef make you put on fluid weight? what are your experiences with florinef? i have taken this med before, long time ago but i do not remember gaining weight on it ...

... i'm pretty psyched cuz i have been wanting to get up to about 135-140 with my height of 5'8', i think that weight is appropriate. i have always felt way too thin and people of course make comments like crazy on my size, which drives me nuts!

just not sure if this is "healthy" for florinef, if the weight gain is actually FROM florinef, for my weight to be increasing due to fluid retention ?? i have not been eating much either, just what i normally take in, mostly instant carnation cuz my tum has problems with solids, though i still am able to take in some solids. i have no changed my diet at all though, eating bare minimum actually due to tummy distress/waiting for 2ns surgery for enterra therapy correction.

what are your thoughts?

Link to post
Share on other sites

I have a similar build to you, but don't have problems with gastroparesis and tend to eat a lot.

I have been on and off florinef for several years. I find that any weight gain occurs in the first few weeks of taking florinef (within 2 to 4 weeks). Once I put on a stone, but then other times it has just been a few pounds. I can then take florinef for years and there is no further weight gain.

Inevitably, if I start taking florinef when I'm at the lower end of my usual weight range, I put more weight on. I find I have a noticeably increased appetite on florinef, so basically it occurs because I'm eating more than usual. If you are hardly eating, it seems odd that you have put so much weight on. Having said that, I wonder if you are like me in that weight gain and loss tend to be rapid and quickly adjusts to new circumstances.

Hope the surgery works this time

Link to post
Share on other sites

Florinef works by causing sodium and water reabsorption in the kidneys which leads to an increase in plasma volume. Some people do react strongly to florinef and rapidly retain fluid with marked ankle swelling and sometimes breathlessness (peripheral and pulmonary oedema). Florinef is a steroid and steroids can cause weight gain due to changes in appetite and metabolism.

when starting florinef it is a good idea to monitor your weight (usually sudden weight gain is fluid) and BP and keep an eye out for swollen ankles.

I hope that your weight gain is the sort you are hoping for and that the florinef helps with some of your symptoms.

Flop

Link to post
Share on other sites

Holy Cow, indeed! I have intermittent gastroparesis and florinef is the one med I can count on to turn things around for me. I'm 5' 9" and was recently down to 120lbs- felt awful. The combo of .1mg florinef and a tiny bit of pink liquid erythromycin makes me actually feel HUNGRY. Hallelujah!!!! I get to a point where my BP gets too high 140/90 v. 90/60), my weight stabilizes, and I can stop the florinef- that's where I am now, 140lbs.

The thing that worries me about you is that you say you are NOT eating more. Are you sure? Have you felt your appetite pick up with the florinef? Maybe try keeping a food journal to be certain. If you are not eating more calories, this may not be the kind of weight gain you are looking for.

How are you feeling elsewise? Florinef gives me so much energy I usually feel fab when I'm on it. It helps me tremendously with the tachy and presyncope. Any changes with your crazy HR?

I know this is ridiculous timing with your next surgery pending, but wouldn't it be wonderful if the florinef ended up being your answer- at least for now????

BTW, Dr. Rowe at Hopkins says that florinef has "some steroidal properties", but none of the dangers of true steroid. It can saefly be taken for long periods as long as you check your potassium levels. My son (on florinef) is having his wisdom teeth out soon. If he were on true steroids, he'd have to take mega doses of prednisone in prep for the surgery. That is NOT necessary with florinef.

I hope the florinef is truly helping you. It is the ONE drug that is always a lifesaver/miracle for me.

Hugs-

Julie

Link to post
Share on other sites

Just to add to what everyone has said. I would be careful with this. Tried Florinef and felt great but I was swelling EVERYWHERE. I put on about 10 pounds in a week and my hands were so swollen I couldn't bend them anymore. I wanted to keep taking it, but my endocrinologist pulled me off it and gave me an emergency supply for when I get my period, as my BP drops to 70/50 then. If it's not water weight, great! But if it is, you need to be careful as it can add to the heart strain. (Which I'm sure you know :))

Sara

Link to post
Share on other sites

I do think it's retained water weight........

.....what is concerning is when i saw my PCP a few days ago, he heard what has always been a "soft systolic" MILD murmur as a very "prominent" murmur. i also have been getting more arrhythmic since starting florinef (haven't had my K+ checked yet, doc wanted to wait three weeks in from starting florinef, so wondering if K + is messed up from florinef). i was concerned when my doc told me the murmur was ''very prominent'', but I didnt say anything at the time because i hadn't put two and two together in regard to florinef/ weight gain. the obvious concern is too much fluid retention which could, in a severe case, lead to congestive heart issues. i do not think that is where i'm at, though i am concerned that the murmur was more prominent a few days ago when it has always been "barely" heard and "very mild". mayo clinic had to have me to valsalva manuever to make out the murmur (at that point i guess they were wondering if i had MVP and whether or not i should be prophylactic before dental procedures). the doc then said she wouldnt have really been able to detect a murmur on me if she had not had me valsalva. i also see my cardio every three months and a couple months ago my cardio said he barely made out the murmur.

i am taking .2 mg's florinef a day.

i do feel like my appetite has picked up since starting florinef but i am still unable to eat much because though i have an appetite, i start to try to eat, and i get sick. i know for a fact that my diet has not changed over the past few weeks, so i am pretty certain the weight isn't coming from caloric intake.

how am i feeling ?? eh, it fluctuates day to day, as i know you all are familiar with the same feelings. my lightheadedness and tachy are better since having started on florinef, but my GI symptoms still persist, even with the boost of increased appetite, i am still unable to eat much without getting sick. :)(

i put in an email in to my cardiologist to bring this to his attention. he's pretty good with replying within a day or two, so i guess i will see what he says.....

Link to post
Share on other sites

i gained 6 pounds within 2 days and wasn't able to sleep during the second night. i had to get standing all the time as my abdomen hurted so much, hr slowed down and became very heavy and it seemed as if my head would explode. after that i stopped taking the florinef. can't remember the dosage.

good luck on your healing journey

corina :)

Link to post
Share on other sites

this is what my doctor wrote to me :

''It's potentially from the florinef, it's great news and it's safe. The florinef works by helping you retain a normal amount of fluid instead of urinating fluid out. Many patients that get benefit will notice some wt. gain. I would embrace the improvements. When your stomach gets better we may try weaning the florinef again. ''

Link to post
Share on other sites

I would keep a note of your weight and BP daily if you can (best to weigh yourself after you get out of bed and have been to the bathroom - this is the mot consistent weight measurement you can get). If you get severe ankle swelling or get breathless I'd see your doctor again, otherwise just see how things go. Hope you're feeling a bit better soon, you deserve a break!

Flop

Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...